Send to:

Choose Destination
See comment in PubMed Commons below
Eur J Anaesthesiol. 2014 Apr;31(4):231-5. doi: 10.1097/EJA.0000000000000048.

Extrapyramidal symptoms following administration of oral perphenazine 4 or 8 mg: an 11-year retrospective analysis.

Author information

  • 1From the Department of Anesthesiology, University of Pittsburgh Medical Center (JPH, KAP, SLO), School of Pharmacy (ABL, SJS), Department of Anesthesiology, University of Pittsburgh (MAP), and Department of Anesthesiology, Veterans Affairs Pittsburgh Healthcare System, Pittsburgh, Pennsylvania, USA (BAW) *John P. Henao and Katherin A. Peperzak are co-lead authors for the article.



Perphenazine is a treatment option in postoperative nausea and vomiting (PONV) prophylaxis. Chronic administration and high dose are known to cause extrapyramidal system (EPS) dysfunction at a frequency of 8%, but the incidence of acute EPS after a single 4 or 8 mg dose is unknown.


A retrospective analysis of patient medication billing data and departmental quality records was performed (January 2001 to 10 July 2012) to identify patients who experienced EPS dysfunction after oral perphenazine.


A retrospective analysis.


Surgical outpatients presenting to any one of 10 hospitals in the area of Pittsburgh, Pennsylvania, USA.


Overall, 45 766 patients received 4 or 8 mg of perphenazine before same-day surgery.


EPS dysfunction was defined as acute dystonia, akathisia or pseudoparkinsonism. Records were reviewed to determine the likely number of reactions to perphenazine, the nature of these reactions and impact on patient care.


There were four 'likely' cases of EPS dysfunction, and two 'possible' cases. Five reported events were consistent with akathisia, with the sixth being a dystonic reaction. All six patients had resolution of symptoms, with five receiving intravenous diphenhydramine for treatment. The incidence of EPS dysfunction was 1.3 events per 10 000 patients (95% confidence interval (CI) 0.4 to 3.0, based on six events). All patients who experienced reactions pre-operatively were able to proceed to surgery without complications or delay. One patient required unplanned admission and 3-h observation owing to sedation from diphenhydramine. The incidence of EPS dysfunction after oral perphenazine is low. Reactions that did occur were mild and easily treated.


Given the infrequent side effects, this single, low dose of perphenazine should be encouraged as a low-risk adjunct to any multimodal PONV prophylaxis regimen, based on the selection criteria described.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Lippincott Williams & Wilkins Icon for PubMed Central
    Loading ...
    Write to the Help Desk